Olanzapine and baclofen for the treatment of intractable hiccups.
ABSTRACT Intractable hiccups are a relatively uncommon condition characterized by involuntary, spasmodic contractions of the diaphragm. This type of hiccups generally has a duration of more than 1 month. We describe a 59-year-old kidney transplant recipient with a complicated medical history (atrial fibrillation, chronic renal failure, type 2 diabetes mellitus, gastroesophageal reflux, gout, hypertension, hyperlipidemia, and obstructive sleep apnea) who developed intractable hiccups that significantly affected his quality of life. Despite an extensive gastrointestinal and pulmonary evaluation, and treatment failures with several different drug regimens--metoclopramide, desipramine, amantadine, cyclobenzaprine, phenytoin, and lorazepam--his hiccups were eventually controlled with a combination of baclofen and low-dose olanzapine therapy. Baclofen is a c-aminobutyric acid (GABA) analog that contains a phenylethylamine moiety. It is hypothesized that having both GABA and phenylethylamine properties activates inhibitory neurotransmitters, most notably GABA, which may in turn block the hiccup stimulus. The exact mechanism through which olanzapine is effective in patients with hiccups is not fully understood. It is thought that the effect is, in part, due to serotonin augmenting phrenic motoneuronal activity on the reflex arcs involved in the generation of hiccups within the spinal cord. In addition, since olanazapine is a dopamine antagonist, particularly a dopamine D₂-receptor antagonist, this could also have played a role in its effectiveness in treating our patient. Strong evidence for a specific treatment regimen for intractable hiccups is lacking in the primary literature. Our case report adds to the available literature, as there are currently no published data on the use of combination therapy for the treatment of intractable hiccups, and the combination of baclofen and olanzapine significantly improved our patient's quality of life.
Anesthesiology 03/2005; 102(2):483. DOI:10.1097/00000542-200502000-00040 · 6.17 Impact Factor
Journal of Pain and Symptom Management 04/2005; 29(3):221-3. DOI:10.1016/j.jpainsymman.2005.01.001 · 2.74 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Intractable hiccups in transplanted patients may be caused by various medical conditions including infections. We report a case of a 44-year-old man who suffered from intractable hiccups after cadaveric kidney transplantation. We identified 3 different hiccup periods with different causes: 1) steroid and anesthetics use, 2) severe ulcerose herpetic and mycotic esophagitis, and 3) pleuropneumonia caused by nosocomial methicillin-resistant Staphylococcus epidermidis and pulmonary abscess requiring thoracic surgery.Transplant Infectious Disease 07/2005; 7(2):86-8. DOI:10.1111/j.1399-3062.2005.00096.x · 1.98 Impact Factor